A case is described of a severe depressive episode following withdrawal from anabolic steroids which were being misused to enhance body-building. The subject was a twenty-two year old unemployed male who had left school without formal qualifications and had been brought up by his grandparents since his parents' separation. He had been a bodybuilder for four years and misused combinations of oral and parenteral anabolic steroids in increasing doses for two years. His depressive symptoms included lowered mood, loss of energy, anhedonia, suicidal preoccupations, disturbed sleep, poor appetite and impaired concentration. It is proposed that unusually prolonged exposure to steroids followed by withdrawal was the most likely cause of the depression in this case and that biological vulnerability to affective disorder may explain the severity of the episode. Misuse of steroids needs to be considered in young physically active people presenting with depression.